Idaho, 2008

Hail in Idaho, May 28, 2008

May 28, 2008 · NWS OTX · 1 event in 1 county or zone

A severe thunderstorm dumped a significant accumulation of hail eight miles southwest of Deary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A severe thunderstorm dumped a significant accumulation of hail eight miles southwest of Deary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 28, 10:30 AM PST, 2 hours 45 minutes earlier.

Area forecast discussion, May 28, 10:30 AM PST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SPOKANE WA
1130 AM PDT WED MAY 28 2008

.SYNOPSIS...
A BROAD TROUGH OF LOW PRESSURE WILL REMAIN FIXED OVER THE WESTERN
U.S. THROUGH THE END OF THE WEEK. WEAK DISTURBANCES ROTATING
THROUGH THIS TROUGH WILL TRIGGER OCCASIONAL SHOWERS AND
THUNDERSTORMS...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.

&&

.DISCUSSION...
UPDATED AVIATION DISCUSSION.

TODAY AND TONIGHT...SPLIT FLOW PATTERN TO
CONTINUE THIS PERIOD WITH THE MAIN UPPER LEVEL JET EITHER POKING
INTO THE YUKON OR INTO SOUTHERN CALIFORNIA. THE CALIFORNIA PORTION
WAS BY FAR THE STRONGER SEGMENT OF THE JET WITH SPEEDS NEARING
110KTS AND EXTENDING FROM NEAR SAN DIEGO TOWARD THE FOUR CORNERS.
THE JET WILL CONTINUE TO EJECT NE THROUGH THE DAY WHICH WILL HAVE
SUBTLE DIFFERENCES ON THE PREVAILING FLOW PATTERN OVER THE INLAND
NW. OVER THE PAST SEVERAL DAYS OUR FLOW PATTERN WAS PRIMARILY IN
AN OFFSHORE ORIENTATION...BUT TODAY IT WILL TURN INCREASINGLY TO
THE SOUTH. TYPICALLY THE TRANSITION IS ACCOMPANIED BY AN INCREASE
IN ATMOSPHERIC MOISTURE AND WARMER TEMPS AND TODAY SHOULD PROVE NO
EXCEPTION. THIS ADDED HEAT AND MOISTURE WILL LIKELY TRANSLATE TO
AN INCREASE IN CONVECTIVE POTENTIAL...AT LEAST COMPARED TO THE
PAST FEW DAYS. THE BIG QUESTION IS WHERE WILL IT FIRE. THE BEST
CHANCES WILL LIKELY BE TIED TO WHERE WILL THE BEST MOISTURE POOLS
AND WILL THERE BE ANY TRIGGERING SHORTWAVE TROUGHS.

AS FOR FORESEEABLE SHORTWAVE TROFS...THERE CURRENTLY IS A COMPACT
ONE OVER NE OREGON...TRIGGERING AN AREA OF CONVECTION OVER NE
OREGON AND ROTATING OFFSHORE ACROSS EXTREME SOUTHERN WA. WITH THE
UPPER LEVEL PATTERN REMAINING FAIRLY STAGNANT...WE SUSPECT THIS
DISTURBANCE WILL GENERALLY REMAIN ON THE SOUTHERN OUTSKIRTS OF OUR
CWA THIS MORNING. NONETHELESS...THE IMPORTANCE OF THIS FEATURE WILL
BE TO INCREASE THE LOW-LEVEL MOISTURE. THIS WILL BE CRUCIAL FOR
LATER TODAY...AS THE MEAN SFC-850 MB FLOW TURNS INCREASINGLY TO THE
SOUTH...WHICH SHOULD ADVECT SOME OF THIS MOISTURE NORTHWARD INTO OUR
CWA. THIS INFLUX OF MOISTURE GIVES A SOLID BOOST TO THE CAPE VALUES
THIS AFTERNOON...WITH BOTH THE GFS AND NAM PLACING AN AREA OF 1000
J/KG OVER THE SE QUARTER OF THE CWA BY THIS AFTERNOON AND LINGERING
INTO THE EVENING. WHILE THE CAPES ARE HIGH...THE WIND SHEAR AT BOTH
0-3 AND 0-6 KM IS EXCEEDINGLY WEAK AND THUS SUSTAINED AND ORGANIZED
CONVECTION SEEMS QUITE IMPROBABLE. NONETHELESS...CAPE VALUES THIS
HIGH CAN SUPPORT ISOLATED MODERATE HAIL STONES WITH FAVORABLE WET
BULB ZERO HEIGHTS AROUND 10K FEET. WHILE CONVECTION CHANCES LOOK
RATHER GOOD FOR THE SE ZONES...ELSEWHERE IT REMAINS A LITTLE MORE
IFFY. THE MODELS HAVE BEEN HAVING DIFFICULTIES WITH THEIR HANDLING
OF THE LOW-LEVEL DEWPOINTS AND HAVE GENERALLY ERRED ON THE MOIST
SIDE. MUCH OF THIS HAD TO DO WITH THE PERSISTENT OFFSHORE FLOW
REGIME...WHICH LIKELY WILL BE WANING TODAY. EVEN SO...WE SUSPECT THE
INSTABILITY PROGS ARE LIKELY TOO HIGH...ESPECIALLY OVER THE NORTHERN
ZONES. THE NOD THIS AFTERNOON WILL GO TO THE LESS JUICY GFS MODEL.

FOR TONIGHT...ALL SHORT RANGE MODELS ARE INSISTENT THAT WE WILL
SEE A CHANCE OF NOCTURNAL CONVECTION AS THE 800-600 MB LAYER
MAINTAINS AN IMPRESSIVE AMOUNT OF POTENTIAL INSTABILITY OVER THE
EASTERN HALF OF THE CWA. WHILE THIS POTENTIAL INSTABILITY ITSELF
DOES NOT GUARANTEE CONVECTION...THE PRESENCE OF A SHORTWAVE TROF
WOULD PROVIDE THE NECESSARY KICKER. UNFORTUNATELY...BOTH THE GFS
AND NAM SPIN UP NOISY CONVECTIVE VORTICITY CENTERS OVERNIGHT OVER
NORTHEAST OREGON AND SHIFT THEM NORTHWARD. THESE FEATURES ARE
GENERALLY OVERDONE AND THUS TEND TO BE IGNORED. HOWEVER SURPRISINGLY
THE PRESENCE OF THESE FEATURES IS GENERALLY EVEN SUPPORTED BY A
MYRIAD OF SREF RUNS. ALTHOUGH THE EXACT PLACEMENT IS NEARLY
IMPOSSIBLE TO FORECAST...MOST OF THE SREF RUNS TAKE THEM FROM THE
BLUES AND PUSH THEM INTO THE CENTRAL PANHANDLE AROUND THE SE
PERIPHERY OF THE SURFACE/850 MB LOW. MEANWHILE THE SAME SFC/850 MB
PRESSURE ANALYSIS DEPICTS A SUBTLE MARINE PUSH OVER THE CASCADES
OVERNIGHT...WHICH SHOULD GREATLY DECREASE ANY CHANCE OF CONVECTION
FOR THE WESTERN THIRD OF THE CWA IN THE OVERNIGHT HOURS.

TEMPERATURES SHOULD REMAIN FAIRLY SIMILAR TO YESTERDAY...BUT
OVERNIGHT LOWS WILL BE QUITE BALMY GIVEN HIGHER SURFACE DEWPOINTS
AND A GOOD INFLUX OF CLOUDS.  FX

&&

.AVIATION...
VFR CONDITIONS EXPECTED AT ALL TAF SITES THROUGH 18Z THURSDAY. MAIN WX
CONCERN THIS PERIOD WILL BE THE FORMATION OF SCATTERED -SHRA AND
ISOLATED -TSRA AS A RESULT OF DAYTIME HEATING AND A BROAD TROF OF
LOW PRESSURE. THE CONVECTION WILL GET GOING AFTER 20Z AND COULD
FORM OVER THE ENTIRE CWA. THE BEST CHANCE OF SHOWERS WILL OCCUR
OVER SE WA AND CENTRAL ID WHICH COULD IMPACT KLWS AND KPUW.
RAINFALL FROM THIS CONVECTION COULD BE HEAVY AND COULD RESTRICT
CIGS/VSBYS TO MVFR FOR A BRIEF PERIOD. THE CONVECTION WILL
DIMINISH BY 04Z THURSDAY...HOWEVER NIGHTTIME ACTIVITY IS A
POSSIBILITY FOR KPUW AND KLWS. EXPECT ANOTHER ROUND OF SHOWERS FOR
SOUTHEAST WA AND THE CENTRAL PANHANDLE OF ID BY LATE THURSDAY
MORNING. /EK

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        74  53  68  50  72  49 /  30  40  50  30  10  10
COEUR DALENE  73  53  67  49  71  47 /  30  40  50  30  10  10
PULLMAN        71  52  65  49  70  47 /  50  50  50  30  10  10
LEWISTON       78  55  72  54  76  53 /  50  60  40  20  10  10
COLVILLE       78  51  73  49  75  47 /  40  40  50  40  20  10
SANDPOINT      73  51  66  50  70  45 /  30  40  50  40  20  10
KELLOGG        70  49  63  47  66  46 /  50  60  60  40  20  10
MOSES LAKE     79  54  77  51  78  52 /  30  40  20  10   0   0
WENATCHEE      78  57  75  54  76  55 /  30  40  20  10   0   0
OMAK           80  54  77  50  76  50 /  40  30  30  10   0  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, May 28, 4:46 AM PST, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
546 AM PDT WED MAY 28 2008

IDZ001>004-026-027-WAZ031>038-041>044-291300-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
546 AM PDT WED MAY 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The Spokane radar (KOTX), 115 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Latah

When
May 28, 1:15 PM PST to 1:45 PM PST
Where
Latah County, 8 mi NW of Deary
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
46.882, -116.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2008Every state in 2008This day in weather historyWarnings in Idaho, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100664.